Advertisement

Taylor Series, Universality and Potential Theory

  • Stephen J. Gardiner
Chapter
Part of the Fields Institute Communications book series (FIC, volume 81)

Abstract

Universal approximation properties of Taylor series have been intensively studied over the past 20 years. This article highlights the role that potential theory has played in such investigations. It also briefly discusses potential theoretic aspects of universal Laurent series, universal Dirichlet series, and universal polynomial expansions of harmonic functions.

2010 Mathematics Subject Classification:

30K05 30K10 31B05 31C35 31C40 

Notes

Acknowledgements

The author is grateful to the referee for a careful reading of the manuscript.

References

  1. 1.
    D. H. Armitage, “Universal overconvergence of polynomial expansions of harmonic functions”, J. Approx. Theory 118 (2002), 225–234.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    D. H. Armitage and S. J. Gardiner, Classical Potential Theory. Springer, London, 2001.CrossRefzbMATHGoogle Scholar
  3. 3.
    R. M. Aron, F. Bayart, P. M. Gauthier, M. Maestre and V. Nestoridis, “Dirichlet approximation and universal Dirichlet series”, Proc. Amer. Math. Soc. 145 (2017), 4449–4464.MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    F. Bayart, “Universal Taylor series on general doubly connected domains”, Bull. London Math. Soc. 37 (2005), 878–884.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    F. Bayart, “Topological and algebraic genericity of divergence and universality”, Studia Math. 167 (2005), 161–181.MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    F. Bayart, “Boundary behavior and Cesà ro means of universal Taylor series”, Rev. Mat. Complut. 19 (2006), 235–247.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    F. Bayart, K.-G. Grosse-Erdmann, V. Nestoridis and C. Papadimitropoulos, “Abstract theory of universal series and applications”, Proc. Lond. Math. Soc. (3) 96 (2008), 417–463.Google Scholar
  8. 8.
    H.-P. Beise, T. Meyrath, and J. Müller, “Mixing Taylor shifts and universal Taylor series”, Bull. Lond. Math. Soc. 47 (2015), 136–142.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    H.-P. Beise and J. Müller, “Generic boundary behaviour of Taylor series in Hardy and Bergman spaces”, Math. Z., 284 (2016), 1185–1197.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    N. Chatzigiannakidou and V. Vlachou, “Doubly universal Taylor series on simply connected domains”, Eur. J. Math. 2 (2016), 1031–1038.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    G. Costakis, “On the radial behavior of universal Taylor series”, Monatsh. Math. 145 (2005), 11–17.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    G. Costakis, “Universal Taylor series on doubly connected domains with respect to every center”, J. Approx. Theory 134 (2005), 1–10.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    G. Costakis and A. Melas, “On the range of universal functions”, Bull. London Math. Soc. 32 (2000), 458–464.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    G. Costakis, V. Nestoridis and I. Papadoperakis, “Universal Laurent series”, Proc. Edinb. Math. Soc. (2) 48 (2005), 571–583.MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    G. Costakis and N. Tsirivas, “Doubly universal Taylor series”, J. Approx. Theory 180 (2014), 21–31.MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    G. Costakis and V. Vlachou, “Universal Taylor series on non-simply connected domains”, Analysis 26 (2006), 347–363.MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    S. J. Gardiner, “Existence of universal Taylor series for nonsimply connected domains”, Constr. Approx. 35 (2012), 245–257.MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    S. J. Gardiner, “Boundary behaviour of functions which possess universal Taylor series”, Bull. London Math. Soc., 45 (2013), 191–199.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    S. J. Gardiner, “Universal Taylor series, conformal mappings and boundary behaviour”, Ann. Inst. Fourier (Grenoble), 64 (2014), 327–339.MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    S. J. Gardiner and D. Khavinson, “Boundary behaviour of universal Taylor series”, C. R. Acad. Sci. Paris, Ser. I 352 (2014), 99–103.MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    S. J. Gardiner and M. Manolaki, “Boundary behaviour of universal Taylor series on multiply connected domains”, Constr. Approx. 40 (2014), 259–279.MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    S. J. Gardiner and M. Manolaki, “A convergence theorem for harmonic measures with applications to Taylor series”, Proc. Amer. Math. Soc. 144 (2016), 1109–1117.MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    S. J. Gardiner and M. Manolaki, “Boundary behaviour of Dirichlet series with applications to universal series”, Bull. London Math. Soc., 48 (2016), 735–744.MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    S. J. Gardiner and N. Tsirivas, “Universal Taylor series for non-simply connected domains”, C. R. Math. Acad. Sci. Paris, 348 (2010), 521–524.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    P. M. Gauthier and I. Tamptse, “Universal overconvergence of homogeneous expansions of harmonic functions”, Analysis 26 (2006), 287–293.MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    M. Golitsyna, “Universal Laurent expansions of harmonic functions”, J. Math. Anal. Appl. 458 (2018), 281–299.MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    K.-G. Grosse-Erdmann, “Universal families and hypercyclic operators”, Bull. Amer. Math. Soc. (N.S.), 36 (1999), 345–381.MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    A. Logunov, “On the higher dimensional harmonic analog of the Levinson loglog theorem”, C. R. Math. Acad. Sci. Paris, 352 (2014), 889–893.MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    W. Luh, “Universal approximation properties of overconvergent power series on open sets”, Analysis 6 (1986), 191–207.MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    M. Manolaki, “Ostrowski-type theorems for harmonic functions”, J. Math. Anal. Appl. 391 (2012), 480–488.MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    M. Manolaki, “Universal polynomial expansions of harmonic functions”, Potential Anal. 38 (2013), 985–1000.MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    M. Manolaki, Universality and Potential Theory. PhD thesis, University College Dublin, 2013.Google Scholar
  33. 33.
    A. Melas, “Universal functions on nonsimply connected domains”, Ann. Inst. Fourier (Grenoble) 51 (2001), 1539–1551.MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    A. Melas and V. Nestoridis, “Universality of Taylor series as a generic property of holomorphic functions”, Adv. Math. 157 (2001), 138–176.MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    J. Müller, and A. Yavrian, “On polynomial sequences with restricted growth near infinity”, Bull. London Math. Soc. 34 (2002), 189–199.MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    J. Müller, V. Vlachou and A. Yavrian, “Universal overconvergence and Ostrowski-gaps”, Bull. London Math. Soc. 38 (2006), 597–606.MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    J. Müller, V. Vlachou and A. Yavrian, “Overconvergent series of rational functions and universal Laurent series”, J. Anal. Math. 104 (2008), 235–245.MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    V. Nestoridis, “Universal Taylor series”, Ann. Inst. Fourier (Grenoble) 46 (1996), 1293–1306.MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    V. Nestoridis, “An extension of the notion of universal Taylor series”, in Computational methods and function theory 1997 (Nicosia), pp.421–430, Ser. Approx. Decompos., 11, World Sci. Publ., River Edge, NJ, 1999.Google Scholar
  40. 40.
    A. Ostrowski, “On representation of analytical functions by power series”, J. Lond. Math. Soc. 1 (1926), 251–263.MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    T. Ransford, Potential Theory in the Complex Plane. Cambridge University Press, Cambridge, 1995.CrossRefzbMATHGoogle Scholar
  42. 42.
    P. J. Rippon, “A boundary estimate for harmonic functions”, Math. Proc. Cambridge Philos. Soc. 91 (1982), 79–90.MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    P. J. Rippon, “The fine boundary behavior of certain delta-subharmonic functions”, J. London Math. Soc. (2) 26 (1982), 487–503.MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    N. Tsirivas and V. Vlachou, “Universal Faber series with Hadamard-Ostrowski gaps”, Comput. Methods Funct. Theory 10 (2010), 155–165.MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    V. Vlachou, “Disjoint universality for families of Taylor-type operators”, J. Math. Anal. Appl. 448 (2017), 1318–1330.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity College DublinDublin 4Ireland

Personalised recommendations